Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

High Bun/Creatinine Ratio

11/03/2006

Question:

I have a high bun/creatinine ratio of 32. What could this mean?

I have a urea nitrogen (bun) count of 16 and a creatinine count of 0.5; however, the bun/creatinine ratio is 32, which is high.

Could you give me any idea of what questions to ask my doctor? Thank you.

Answer:

BUN (blood urea nitrogen) and creatinine are waste products that are produced by normal metabolic processes in the body and by the breakdown of foods, especially those high in protein.  

The normal value for BUN is approximately 10-20, and for creatinine 0.7-1.2.  BUN and creatinine are excreted by the kidneys and accumulate in the bloodstream when a person has kidney failure. 

Therefore, with renal disease, the BUN and creatinine usually both rise together.  However, there are some conditions in which one rises more than the other, and some (as in yours) where one is normal while the other is low.  Here are some possible explanations:

1) Lab error: unless you are a very small woman (with hardly any muscle), or pregnant, or both, a creatinine of 0.5 is unusually low.  Could it be incorrect?  Could the lab have been having a bad day, or did someone miscopy an 0.8 as an 0.5?

2) Dehydration: if you were dehydrated at the time the lab test was done (for example, were having a GI viral illness), the BUN may have increased just due to dehydration (resulting in a high ratio), and should have come back down as soon as you had enough water in your body.

3) Heart failure or liver cirrhosis: both of these conditions can cause a high BUN/creat ratio in the absence of kidney problems.

4) Very high protein diet: a very high protein diet may increase the BUN without affecting creatinine, so that the ratio may become elevated.  (Did you eat a giant steak the night before your blood test?)

5) GI bleeding: if there is a bleeding ulcer or bleeding of any type anywhere in the stomach or intestines, the BUN will rise disproportionately from the creatinine. 

6) Steroids: in people taking high doses of steroid medications such as prednisone, the BUN can be elevated, causing a high calculated BUN/creatinine ratio.

In any case, it does not sound like you have kidney disease of any kind.  I'm sure that your doctor will want to repeat this test before doing anything else about it.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University